Part of HAART Hurts Heart
AIDS Drugs Linked Directly to Heart Disease
WebMD News Archive
Feb. 4, 2003 -- The modern era of AIDS treatment began with the advent of the anti-HIV drugs called protease inhibitors. But using these drugs opens the door to another killer -- heart disease.
Combinations of AIDS drugs stop HIV in its tracks. The problem: they are not a cure. That means a person has to keep on taking the drugs, and suffering their side effects, for a lifetime. One of the worst side effects of this highly active antiretroviral therapy -- HAART -- is too much fat and cholesterol in the blood. This causes many problems, including atherosclerosis: clogged arteries.
Now it looks as though this problem is worse than expected. Animal studies suggest that one of the main ingredients of many HAART combinations directly causes atherosclerosis. How?
Atherosclerosis begins when fat builds up inside the wall of a blood vessel. Sensing something is wrong, white blood cells rush to the scene. Soon they start filling up with fat. This turns them into foam cells, and they become a big part of the problem.
A University of Kentucky research team led by Eric Smart, PhD, tested protease inhibitors in mice. They found that all three drugs tested -- Agenerase, Crixivan, and Norvir -- cause the body to send a signal that promotes the formation of foam cells. This happened even at doses that didn't cause other side effects, they report in the February 2003 issue of The Journal of Clinical Investigation.
'Although it is difficult to extend animal studies to humans, these studies strongly suggest that caution should be used when monitoring the side effects of protease inhibitors in patients,' Smart and colleagues write.
The researchers warn doctors to keep a close watch on patients taking protease inhibitors. They may be at risk of heart disease even if they don't have dangerous levels of fat in their blood.
SOURCE: The Journal of Clinical Investigation, February 2003.